Note on the Stern-Brocot sequence, some relatives, and their generating power series
Journal de théorie des nombres de Bordeaux, Volume 30 (2018) no. 1, pp. 195-202.

Three variations on the Stern-Brocot sequence are related to the celebrated Thue-Morse sequence. In the present note, the generating power series of these four sequences are considered. Whereas one of these was known to define a rational function, the other three are proved here to be algebraically independent over (z). Then this statement is fairly generalized by including the functions Φ(z),Φ(-z),Ψ(z),Ψ(z 2 ), where Φ and Ψ denote the generating power series of the Rudin-Shapiro and Baum-Sweet sequence, respectively. Moreover, some arithmetical applications are given.

Trois variantes de la suite de Stern-Brocot sont liées à la célèbre suite de Thue-Morse. Dans la présente note, les fonctions génératrices de ces quatre suites sont considérées. Tandis que l’une d’entre elles est connue comme étant rationnelle, l’indépendance algébrique sur (z) des trois autres est démontrée ici. Puis, ce théorème est généralisé de sorte que les fonctions Φ(z),Φ(-z),Ψ(z),Ψ(z 2 ) sont aussi considérées, où Φ et Ψ indiquent les fonctions génératrices des suites de Rudin-Shapiro et de Baum-Sweet, respectivement. Quelques applications arithmétiques sont également données.

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/jtnb.1022
Classification: 11J81, 11J91, 11B37
Keywords: Stern-Brocot sequence, transcendence, algebraic independence, Mahler’s method
Bundschuh, Peter 1; Väänänen, Keijo 2

1 Mathematisches Institut Universität zu Köln Weyertal 86–90 50931 Köln, Germany
2 Department of Mathematical Sciences University of Oulu P. O. Box 3000 90014 Oulu, Finland
@article{JTNB_2018__30_1_195_0,
     author = {Bundschuh, Peter and V\"a\"an\"anen, Keijo},
     title = {Note on the {Stern-Brocot} sequence, some relatives, and their generating power series},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     pages = {195--202},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {30},
     number = {1},
     year = {2018},
     doi = {10.5802/jtnb.1022},
     mrnumber = {3809715},
     zbl = {1428.11132},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/jtnb.1022/}
}
TY  - JOUR
AU  - Bundschuh, Peter
AU  - Väänänen, Keijo
TI  - Note on the Stern-Brocot sequence, some relatives, and their generating power series
JO  - Journal de théorie des nombres de Bordeaux
PY  - 2018
SP  - 195
EP  - 202
VL  - 30
IS  - 1
PB  - Société Arithmétique de Bordeaux
UR  - http://www.numdam.org/articles/10.5802/jtnb.1022/
DO  - 10.5802/jtnb.1022
LA  - en
ID  - JTNB_2018__30_1_195_0
ER  - 
%0 Journal Article
%A Bundschuh, Peter
%A Väänänen, Keijo
%T Note on the Stern-Brocot sequence, some relatives, and their generating power series
%J Journal de théorie des nombres de Bordeaux
%D 2018
%P 195-202
%V 30
%N 1
%I Société Arithmétique de Bordeaux
%U http://www.numdam.org/articles/10.5802/jtnb.1022/
%R 10.5802/jtnb.1022
%G en
%F JTNB_2018__30_1_195_0
Bundschuh, Peter; Väänänen, Keijo. Note on the Stern-Brocot sequence, some relatives, and their generating power series. Journal de théorie des nombres de Bordeaux, Volume 30 (2018) no. 1, pp. 195-202. doi : 10.5802/jtnb.1022. http://www.numdam.org/articles/10.5802/jtnb.1022/

[1] Allouche, Jean-Paul; Mendès France, Michel Lacunary formal power series and the Stern-Brocot sequence, Acta Arith., Volume 159 (2013) no. 1, pp. 47-61 | DOI | MR | Zbl

[2] Bundschuh, Peter Transcendence and algebraic independence of series related to Stern’s sequence, Int. J. Number Theory, Volume 8 (2012) no. 2, pp. 361-376 | DOI | MR | Zbl

[3] Bundschuh, Peter Algebraic independence of infinite products and their derivatives, Number theory and related fields (Springer Proceedings in Mathematics & Statistics), Volume 43, Springer, 2013, pp. 143-156 | DOI | MR | Zbl

[4] Bundschuh, Peter; Väänänen, Keijo Algebraic independence of the generating functions of Stern’s sequence and of its twist, J. Théor. Nombres Bordx., Volume 25 (2013) no. 1, pp. 43-57 | DOI | Numdam | MR | Zbl

[5] Carlson, Fritz David Über Potenzreihen mit ganzzahligen Koeffizienten, Math. Z., Volume 9 (1921), pp. 1-13 | DOI | Zbl

[6] Kubota, Kenneth K. On the algebraic independence of holomorphic solutions of certain functional equations and their values, Math. Ann., Volume 227 (1977), pp. 9-50 | DOI | MR | Zbl

[7] Nishioka, Kumiko New approach in Mahler’s method, J. Reine Angew. Math., Volume 407 (1990), pp. 202-219 | MR | Zbl

[8] Nishioka, Kumiko Mahler Functions and Transcendence, Lecture Notes in Mathematics, 1631, Springer, 1996, viii+185 pages | MR | Zbl

[9] Nishioka, Kumiko; Nishioka, Seiji Algebraic theory of difference equations and Mahler functions, Aequationes Math., Volume 84 (2012) no. 3, pp. 245-259 | DOI | MR | Zbl

[10] Nishioka, Seiji Solvability of difference Riccati equations by elementary operations, J. Math. Sci., Tokyo, Volume 17 (2010) no. 2, pp. 159-178 | MR | Zbl

[11] Philippon, Patrice Indépendance algébrique et K-fonctions, J. Reine Angew. Math., Volume 497 (1998), pp. 1-15 | DOI | Zbl

Cited by Sources: